Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 84, NWS San Angelo, TX

May 9, 2021San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 9, 2021, 7:30 PM CDT for San Saba County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2021, 7:30 PM CDT (00:30 UTC)
Expired
May 9, 2021, 8:15 PM CDT
In force
45 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

County San Saba County, TX

The radar

The Dyess AFB radar (KDYX), 136 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:30 PM CDTHAIL 2.5Richland Springs, TXREPORT WITH PICTURE ON TWITTER. TIME ESTIMATED VIA RADAR.
May 9, 7:43 PM CDTHAIL 12 Sse Skeeterville, TXUP TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS54 KSJT 100030
SVRSJT
TXC411-100115-
/O.NEW.KSJT.SV.W.0084.210510T0030Z-210510T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
730 PM CDT Sun May 9 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northwestern San Saba County in west central Texas...

* Until 815 PM CDT.

* At 729 PM CDT, a severe thunderstorm was located over Richland 
  Springs, moving northeast at 30 mph. Hail of golf ball to hen egg 
  size is expected with this storm. 

  HAZARD...Two inch hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Algerita around 735 PM CDT.
  Skeeterville around 740 PM CDT.

Other locations impacted by this severe thunderstorm include Spring
Creek, Locker and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3117 9896 3126 9907 3145 9897 3144 9896
      3146 9895 3144 9893 3143 9886 3141 9884
      3142 9881 3141 9877 3137 9876 3140 9876
      3138 9871 3134 9870 3137 9866 3135 9864
      3133 9864
TIME...MOT...LOC 0029Z 225DEG 24KT 3127 9896 

HAIL...2.00IN
WIND...<50MPH
 
$$
1 follow-up statement
531 
WWUS54 KSJT 100049
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
749 PM CDT Sun May 9 2021

TXC411-100115-
/O.CON.KSJT.SV.W.0084.000000T0000Z-210510T0115Z/
San Saba TX-
749 PM CDT Sun May 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN SAN SABA COUNTY...

At 748 PM CDT, a severe thunderstorm was located near Skeeterville,
or 9 miles northeast of Richland Springs, moving northeast at 30 mph.
Hail of golf ball to hen egg size is expected with this storm.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
northwestern San Saba County, including the following locations...
Spring Creek and Locker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3124 9884 3136 9901 3145 9897 3144 9896
      3146 9895 3144 9893 3143 9886 3141 9884
      3142 9881 3141 9877 3137 9876 3140 9876
      3138 9871 3134 9870 3137 9866 3135 9864
      3133 9864
TIME...MOT...LOC 0048Z 222DEG 25KT 3138 9885 

HAIL...2.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:47 PM CDT, 43 minutes earlier.

Area forecast discussion, May 9, 6:47 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
647 PM CDT Sun May 9 2021

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR Severe Weather...
Issued at 644 PM CDT Sun May 9 2021

Cold front continues to sag slowly south across the I-10 corridor
and the Hill Country. Plenty of instablity available (CAPE values
at or above 3000 j/kg), especially along and just north of the
front and ahead of the dryline where the low level moisture is
maximized. Main severe storm will pass east and out of Mason
County shortly, but new development taking shape near Brady.
Threat of severe storms continues...

&&

.SHORT TERM...
(This evening through Monday)
Issued at 233 PM CDT Sun May 9 2021

...Isolated strong storms this afternoon across the far east, with
more rain and strong thunderstorms Monday afternoon...

A cold front has pushed southward across the northern half of the
forecast area today...and was sitting from south of Brownwood to
near Paint Rock, to near Mertzon as of 230 pm.  As the front
continues to push slowly southward this afternoon/evening, we could
see a few thunderstorms develop across the Hill Country and
Heartland.  With CAPE values over 1500 and decently strong shear,
any storms that do develop could produce large hail. The main threat
area for this afternoon/evening is across San Saba and Mason
counties. Storms should move east and dissipate this evening, with
low clouds moving in overnight.

For tomorrow, with the front still lingering across the southern
counties, we will see another round of thunderstorms possible for
the afternoon along the I-10 corridor. Again, with strong
instability, a few severe storms will be possible as well. We
will see a wide range of high temperatures tomorrow, with 60s well
behind the front over the Big Country, and lower 90s across the
southwest ahead of the front.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 233 PM CDT Sun May 9 2021

Expect a wet and cool period for early this week due to lift over a
cold front to our south and mid to upper level ascent over our area.
Global and Hi-Res models pretty much agree with convection
breaking out Monday night through Tuesday evening. Looks like
there is potential for heavy rainfall and localized flooding
across the Northern Edwards Plateau and Northwest Hill Country.
Also, a few elevated storms may a strong to severe Tuesday. A dry
forecast is in store for Thursday and Friday, then a few
thunderstorms possible next weekend due to some instability
returning. Temperatures will be 20 to 25 degrees below normal for
highs on Wednesday(mainly 60s), behind a secondary cold front.
Highs will warm back into the 80s by next weekend on low level
southerly flow.

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Sun May 9 2021

A couple isolated storms southeast of KBBD this evening but
nothing looks imminent for the terminal itself. Otherwise, VFR
this evening before deteriorating conditions overnight and into
Monday morning as low clouds and MVFR cigs develop. Could see some
IFR conditions in some areas tomorrow morning although these
should lift back to MVFR for the afternoon. Cold front will bring
north to northeast winds at most sites before stalling and
drifting back north Monday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  65  55  70 /   5  10  50  80
San Angelo 	 59  75  58  78 /  10  20  50  80
Junction 	 62  80  60  78 /  30  40  50  80
Brownwood 	 57  69  57  72 /   5  20  50  80
Sweetwater 	 53  65  55  69 /   5  10  50  70
Ozona      	 62  83  61  79 /   5  20  50  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...08
LONG TERM....07
AVIATION...07
Hazardous weather outlook, May 9, 2:50 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CDT Sun May 9 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms this evening across San
Saba and Mason counties. These storms could be strong to
severe, with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk of severe thunderstorms Monday afternoon
and evening generally south of a Brownwood to San Angelo to Ozona
line. The primary hazards will be large hail and damaging winds.
localized heavy rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 9, 5:25 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
525 PM CDT Sun May 9 2021

TXZ168-170-092315-
Mason TX-Menard TX-
525 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENARD AND
NORTHWESTERN MASON COUNTIES UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hext, moving east at 20 mph.

Half inch to penny size hail and winds in excess of 40 mph will be
possible with this storm.

This strong thunderstorm will be near...
  Streeter around 550 PM CDT.
  Grit and Camp Air around 555 PM CDT.
  Katemcy around 600 PM CDT.
  Mason around 610 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 29 And Ranch Road 1222 and Koockville.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3082 9959 3094 9956 3094 9933 3092 9908
      3065 9917
TIME...MOT...LOC 2223Z 285DEG 19KT 3089 9950
Local storm report, May 9, 6:12 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
612 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 N KOOCKVILLE          30.83N 99.26W
05/09/2021  E1.50 INCH       MASON              TX   PUBLIC

            PING PONG BALL SIZE HAIL ALONG US-87.

&&
Local storm report, May 9, 6:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             4 E MASON               30.74N 99.17W
05/09/2021  E2.50 INCH       MASON              TX   PUBLIC

            TENNIS BALL SIZE HAIL FALLING ALONG HIGHWAY
            29 JUST EAST OF MASON. AT LEAST 1 WINDOW
            BROKEN.

&&
Special weather statement, May 9, 6:46 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service San Angelo TX
646 PM CDT Sun May 9 2021

TXZ154-155-100030-
McCulloch TX-San Saba TX-
646 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCULLOCH AND
SOUTHWESTERN SAN SABA COUNTIES UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voca, or 8 miles southeast of Brady, moving east at 20 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Sloan around 725 PM CDT.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3098 9929 3113 9931 3127 9892 3097 9886
TIME...MOT...LOC 2345Z 254DEG 15KT 3107 9920

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:02 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba28 min
May 9, 9:29 PM CDTSpecial Weather StatementSJTMason46 min
May 10, 4:38 PM CDTSpecial Weather StatementSJTKimble52 min
May 10, 4:46 PM CDTSevere Thunderstorm WarningSJTKimble59 min
May 10, 5:13 PM CDTSpecial Weather StatementSJTMcCulloch47 min
May 10, 5:18 PM CDTSevere Thunderstorm WarningSJTKimble, Menard57 min
May 10, 5:21 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch54 min
May 10, 5:51 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Mason, Menard24 min
May 10, 6:15 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch, San Saba60 min
May 10, 6:39 PM CDTSpecial Weather StatementSJTBrown51 min
May 10, 6:50 PM CDTSevere Thunderstorm WarningSJTBrown40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.